Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2000, 9:35 PM CDT for Hardin County, Marshall County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 30, 2000, 9:35 PM CDT (02:35 UTC)
- Expired
- May 30, 2000, 10:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hardin County, IA, Marshall County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
717
WUUS53 KDMX 310235
SVRDSM
IAC083-127-310315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CDT TUE MAY 30 2000
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HARDIN COUNTY IN CENTRAL IOWA
MARSHALL COUNTY IN CENTRAL IOWA
* UNTIL 1015 PM
* AT 933 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF NEW PROVIDENCE...OR ABOUT 45
MILES SOUTHWEST OF WATERLOO...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR ST. ANTHONY AROUND 940 PM
NEAR ALBION AROUND 950 PM
NEAR MARSHALLTOWN AROUND 1000 PM
NEAR FERGUSON AROUND 1010 PM
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
INTENSE RAINFALL CAN ACCOMPANY SEVERE THUNDERSTORMS...WHICH CAN
QUICKLY FLOOD LOW LYING AREAS AND ROADWAYS. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 4223 9348 4220 9326 4188 9324 4187 9278
4220 9279 4220 9302 4255 9304
SEARCY
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 30, 3:13 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT TUE MAY 30 2000 CHALLENGES TO INCLUDE TIMING AND PLACEMENT OF THUNDERSTORMS DURING FORECAST AND HOW CLOUDS WL MESS WITH TEMPS. CURRENTLY...CLOUDS WITH ISOLD SHRA CONTINUE TO MOVE ACRS MUCH OF CWA. AREAS IN THE SW WHICH HAVE CLEARED HAVE SEEN TEMPS JUMP TO NEAR 90. MOISTURE CONVERGENCE HAS PERSISTED IN W CENTRAL ZONES AS WEAK WAVE IN S CENTRAL NEBRASKA MOVES EAST. MAIN QUESTION IS STRENGTH OF CAP AND IF IT WL HOLD. 18Z RUC HAS THE CAP BREAKING BY 00Z WITH ANY THUNDERSTORMS MOVING RAPIDLY TO THE EAST. MDT RISK IN LARGE SWATH ACRS CENTRAL IA AND WL HAVE SEVERE WORDING IN ZONES AS ANY STORMS THAT FORM SHOULD RAPIDLY INTENSIFY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. MODELS STILL A BIT DIFFERENT TODAY WITH FRONTAL POSITIONING THROUGH FRIDAY MORNING WITH A COMPROMISE THE BEST AT THIS POINT. SO...FOR THE BIG PICTURE...THE FRONT HEADS A BIT FARTHER SOUTH OVERNIGHT BEFORE RETREATING BACK NORTH BY WEDNESDAY EVENING. IT WL THEN MOVE SOUTHEAST ACRS THE CWA BY LATER ON THURSDAY. MOST CONVECTION WL REMAIN ALONG AND NORTH OF THE FRONT AT THE EDGE OF THE CAP. TIMING OF CONVECTIVE SYSTEMS THROUGH CWA A BIG PROBLEMS BUT KNOWING THAT FRONT WL BE IN CENTRAL OR NORTHERN IA LEAVES BEST PCPN CHANCES ACRS THE NORTH. TEMPS WL AGAIN BE TRICKY WITH RESIDUAL CLOUD COVER LEFT OVER FROM CONVECTIVE SYSTEMS WL INHIBIT SOLAR INSOLATION. WL AGAIN KEEP IT ON THE WARM SIDE IN THE SOUTH LEANING TOWARDS COOLER GUIDANCE IN THE NORTH. IN THE EXTENDED...WL SEE FRONT PUSH SOUTHWARD ON FRIDAY WITH NORTH DRYING OUT BUT SHOWERS CONTINUING SOUTH. SATURDAY 9MAY SEE A BRIEF BREAK BUT EXPECT WAA TO ONCE AGAIN INCREASE CHC FOR PCPN BY LATER IN THE DAY. SUNDAY APPEARS TO HAVE A DECENT CHC FOR THUNDERSTORMS THROUGH THE DAY. .DSM...NONE. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 33 min |
| May 30, 7:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 22 min |
| May 30, 7:31 PM CDT | Tornado Warning | DMX | Boone | 14 min |
| May 30, 7:48 PM CDT | Tornado Warning | DMX | Dallas | 27 min |
| May 30, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 34 min |
| May 30, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 34 min |
| May 30, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
| May 30, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 13 min |
| May 30, 8:35 PM CDT | Tornado Warning | DMX | Polk | 25 min |
| May 30, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 32 min |
| May 30, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 43 min |
| May 30, 8:58 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:03 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 27 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 40 min |
| May 30, 9:25 PM CDT | Flash Flood Warning | DMX | Polk | 4 hr |
| May 30, 9:28 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Story | 37 min |
| May 30, 10:00 PM CDT | Tornado Warning | DMX | Jasper, Polk | 45 min |
| May 30, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| May 30, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| May 30, 11:18 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 57 min |
| May 30, 11:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
| May 31, 12:16 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 29 min |
| May 31, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 29 min |
| May 31, 9:20 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 25 min |
| May 31, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 28 min |
| May 31, 10:25 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 35 min |
| May 31, 11:03 AM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.